Thunderstorm Wind, Prowers
- When
- August 26, 5:38 PM MST to 5:39 PM MST
- Where
- Prowers County, Lamar Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.070, -102.680
Lamar airport.
A decaying storm produced an isolated severe wind gust in Lamar, CO.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A decaying storm produced an isolated severe wind gust in Lamar, CO.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 26, 4:33 PM MST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 533 PM MDT Fri Aug 26 2022 .SHORT TERM...(This evening through Saturday) Issued at 336 PM MDT Fri Aug 26 2022 ...Widely scattered to numerous thunderstorms expected across southeast Colorado this afternoon and evening with some flash flooding possible for burn scar and urbanized areas... Key messages: 1) Scattered to numerous PM thunderstorms will develop over the higher terrain later today, and then move over into the I-25 corridor during the late afternoon and eastern plains by later in the evening. 2) Flash flooding will be possible with some of the stronger storms if they get hung up on the mountains, especially for the burn scar areas. A slight risk of flash flooding will also be possible for urbanized areas. 3) There is a slight risk of a stronger or possibly severe thunderstorm over the southeastern plains by late afternoon and into the evening. Main threat will be strong and gusty outflow winds to 50 mph or greater, and hail up to 1 inch in diameter. Detailed discussion: Currently... A minor shortwave at the 700-500 mb level is currently transitioning over the region and this has provided thunderstorm development to be more widespread over all areas of the CWA. A developing lee side surface low over the northern I-25 corridor will continue to move eastward and enhance convection development over the eastern plains by later this evening. Deep mixing has been evident across the southeastern plains this afternoon, with locations such as Springfield reporting gusty winds out of the southerly direction above 30 mph this afternoon. This is evident that the trough is beginning to enhance the low level jet ahead of it and bringing up higher dewpoints into the 60s over the central and eastern plains. SPC mesoanalysis shows the best mid level convergence currently over the I-25 corridor and there are currently developing showers and thunderstorms that will continue to move northeastward. The high MLCAPE over the southern San Luis Valley and over the Raton Mesa. This is proving to be the best location at the moment for convective development, and possibly a stronger storm or two over this area for the next 4 to 5 hours. Higher dewpoints are remaining in place over the central plains for the most part, east of La Junta, whereas locations further west are beginning to mix out now. Given the current trends, the best area for a stronger storm could be over the Raton Mesa and Eastern Las Animas and Baca counties later this evening. Some stronger or possibly even an isolated severe storm may still occur along the mid level convergence axis as it moves out over into the central and eastern plains later this evening. If a stronger or severe storm is to occur, the main threat with a well pronounced inverted-v profile showing up in the soundings will be strong and gusty outflow winds to 50 mph or greater, and perhaps some hail up to an inch in diameter. The other concern that will continue to be the possibility of flash flooding over the burn scar areas, if a stronger storm gets hung up on the mountains. The good news thus far is that it appears that storms are moving relatively quickly and hopefully this will not allow for storms to become stalled out. Tonight... Any remaining showers and thunderstorms this evening will likely continue past midnight for areas of the eastern plains. The latest CAMs reflect most of the stronger convection to be out of the CWA by roughly 10 PM, with perhaps just some residual showers and isolated thunderstorms continuing over the eastern plains up until around midnight or shortly after. Otherwise there will just be some mid level clouds remaining in place while the lower levels continue to dry out. Behind the trough, temperatures will cool into the 50s for most areas of the plains and perhaps only some low 60s over the far southeastern plains, and into the 30s and 40s for the higher terrain. Tomorrow... As the shortwave continues to progress eastward, there will be high pressure building in with subsidence over the region. This will allow for only some of the recycled moisture in the mid levels to cause thunderstorms to develop due to orographic lifting over the mountains and be mostly isolated in nature. The greatest CAPE of around 900 J/kg will be located over the San Juan Mountains, where there will be highest probability of thunderstorms to form given these values. A few storms could also develop over the northern Continental Divide and eastern mountains, which could then move over into the adjacent mountain valleys and plains with a southeasterly storm motion driven by a northwesterly flow in the mid to upper levels. Due to there being a sufficient amount of capping over the plains, if storms do make it over into the I-25 corridor, they will likely weaken and dissipate rather quickly. Otherwise, mostly clear skies and slightly warmer and drier conditions will exist elsewhere across the CWA. Temperatures will be slightly warmer and expected to reach into the upper 80s and mid 90s across the plains, and generally in the upper 70s to low 80s for the upper Arkansas River Valley and San Luis Valley, and 50s to 60s for high country. -Stewe .LONG TERM...(Saturday night through Friday) Issued at 336 PM MDT Fri Aug 26 2022 Saturday night-Sunday night...Latest models are fairly consistent with shortwave ridging in place across the region on Saturday giving way to increasing westerly flow through the day Sunday, as a stronger system remains progged to translate across the Northern Rockies and into the Northern High Plains through Sunday night. Scattered showers and isolated storms over and near the higher terrain Saturday evening gives way to clearing skies through the late evening. While models continue to indicate weak uvv associated with the passing Northern Rockies wave on Sunday, they also indicate drier air within the westerly flow aloft moving into the region, with dew points dropping into the 30s and 40s areawide. With that said, can't rule out isolated to scattered afternoon and evening showers over and near the higher terrain on Sunday, though these storms will be higher based, supporting gusty outflow winds and less measurable rainfall. As for temperatures, with the westerly flow aloft, at or above normal high temperatures look to continue, with highs in the 80s to mid 90s across the plains, and with mainly 60s and 70s across the higher terrain. With the drier air moving into the region, overnight lows could cool into the mid 30s to mid 40s across the the higher terrain, with lows mainly in the 50s across the plains. Monday-Tuesday...Models continue to indicate upper level ridging building across the Great Basin and into the Rockies into the middle of next week, though continue to indicate enough moisture in place to support isolated to scattered diurnal convection over and near the higher terrain through the period, with temperatures remaining near to slightly above seasonal norms. Wednesday-Friday...While there remain some differences, models do indicate the upper ridge flattening across the Rockies through the end of the work week, with short wave energy translating across the Northern Tier and into the Northern High Plains. These systems will bring in slightly cooler air, especially for the plains, with continued chances for daily showers and storms over and near the higher terrain. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 532 PM MDT Fri Aug 26 2022 VFR ceilings and visibilities are, for the most part, expected for all three terminals, KCOS, KPUB, and KALS, for the next 24 hours. Convection is moving out east of KCOS and KPUB so rain and thunder will continue to diminish over the next couple of hours. Convection west and northwest of KALS could move into the vicinity of station and on station over the next couple of hours, with gusty and erratic outflow winds being the main concern associated with these storms. Winds will remain generally out of the north across most of the region tonight and tomorrow, with mid and high clouds remaining present through most of the period as well. Currently monitoring a chance to see fog development in the San Luis Valley early tomorrow morning, mainly from about 10Z to 15Z, with visibilities possibly dropping below VFR criteria. Confidence is low to medium at this point, so have left mention of fog out of this round of TAFs for now. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...STEWARD LONG TERM...MW AVIATION...EHR
Hazardous Weather Outlook National Weather Service Pueblo CO 1155 AM MDT Fri Aug 26 2022 COZ058>089-093>099-271800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1155 AM MDT Fri Aug 26 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms will develop over the mountains during the early afternoon, before moving eastward into the southeast plains later in the afternoon and evening. The main risks with thunderstorms today will be lightning, locally heavy rainfall and wind gusts up to 40 mph. Burn scars will see an elevated risk for flash flooding today given the potential for more widespread thunderstorm development. One or two strong storms will be possible across the eastern plains between 2 PM and 10 PM. Locally heavy rainfall and wind gusts to around 50 mph will be the primary risks. However some brief small hail under 1 inch in diameter will also be possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances will slowly decrease from Saturday into early next week, with mainly isolated storms over the mountains each afternoon and early evening. There will be an uptick in thunderstorm activity from Tuesday through Thursday of next week. The main risks from storms through this period will be lightning, gusty winds and brief heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. STEWARD/23
Special Weather Statement
National Weather Service Pueblo CO
247 PM MDT Fri Aug 26 2022
COZ074-088-262115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
247 PM MDT Fri Aug 26 2022
...A strong thunderstorm will impact portions of southwestern Las
Animas County through 315 PM MDT...
At 247 PM MDT, Doppler radar was tracking a strong thunderstorm near
Segundo, or 12 miles west of Trinidad, moving east at 15 mph.
HAZARD...Heavy rain, winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cokedale, Trinidad and Starkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3700 10479 3716 10484 3728 10440 3704 10434
TIME...MOT...LOC 2047Z 256DEG 15KT 3710 10472
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
mwSpecial Weather Statement
National Weather Service Pueblo CO
249 PM MDT Fri Aug 26 2022
COZ071-074-075-262115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
249 PM MDT Fri Aug 26 2022
...A strong thunderstorm will impact portions of southwestern
Costilla County through 315 PM MDT...
At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Jaroso, or 21 miles north of Questa, moving east at 20 mph.
HAZARD...Heavy rain, wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mesita, San Pablo, Sanchez Reservoir, Jaroso, Chama and Garcia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3700 10567 3710 10569 3720 10532 3700 10526
TIME...MOT...LOC 2049Z 258DEG 17KT 3703 10558
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
mwSpecial Weather Statement
National Weather Service Pueblo CO
506 PM MDT Fri Aug 26 2022
COZ097-262330-
Las Animas Vicinity/Bent County CO-
506 PM MDT Fri Aug 26 2022
...A strong thunderstorm will impact portions of northwestern Bent
County through 530 PM MDT...
At 506 PM MDT, Doppler radar was tracking a strong thunderstorm over
Las Animas, or 18 miles northeast of North La Junta, moving northeast
at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
John Martin Reservoir around 510 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3804 10328 3811 10331 3816 10325 3818 10313
3807 10300
TIME...MOT...LOC 2306Z 238DEG 10KT 3809 10322
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CSS/KTSSpecial Weather Statement
National Weather Service Pueblo CO
534 PM MDT Fri Aug 26 2022
COZ097-270000-
Las Animas Vicinity/Bent County CO-
534 PM MDT Fri Aug 26 2022
...A strong thunderstorm will impact portions of central Bent County
through 600 PM MDT...
At 534 PM MDT, Doppler radar was tracking a strong thunderstorm near
Las Animas, or 19 miles east of North La Junta, moving northeast at
25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
John Martin Reservoir around 540 PM MDT.
Other locations in the path of this storm include Hasty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3792 10323 3798 10324 3809 10319 3814 10304
3804 10278 3791 10293 3784 10306
TIME...MOT...LOC 2334Z 232DEG 21KT 3798 10316
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CSS/KTSThe Pueblo radar (KPUX), 138 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
1 thunderstorm wind. Local standard time, as filed.
Lamar airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049084.